Advertisement

Inventiones mathematicae

, Volume 177, Issue 1, pp 137–212 | Cite as

Effective equidistribution for closed orbits of semisimple groups on homogeneous spaces

  • M. Einsiedler
  • G. Margulis
  • A. Venkatesh
Article

Abstract

We prove effective equidistribution, with polynomial rate, for large closed orbits of semisimple groups on homogeneous spaces, under certain technical restrictions (notably, the acting group should have finite centralizer in the ambient group). The proofs make extensive use of spectral gaps, and also of a closing lemma for such actions.

Keywords

Invariant Measure Homogeneous Space Haar Measure Closed Orbit Sobolev Norm 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Benoist, Y., Oh, H.: Effective equidistribution of S-integral points on symmetric varieties. Preprint. arxiv:0706.1621
  2. 2.
    Bernstein, J., Reznikov, A.: Sobolev norms of automorphic functionals. Int. Math. Res. Not. 40, 2155–2174 (2002) CrossRefMathSciNetGoogle Scholar
  3. 3.
    Borel, A., Tits, J.: Eléments unipotents et sous-groupes paraboliques de groupes reductifs I. Invent. Math. 12, 95–104 (1971) MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Burger, M.: Horocycle flow on geometrically finite surfaces. Duke Math. J. 61(3), 779–803 (1990) MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Burger, M., Sarnak, P.: Ramanujan duals II. Invent. Math. 106(1), 1–11 (1991) MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Clozel, L.: Démonstration de la conjecture τ. Invent. Math. 151(2), 297–328 (2003) MATHMathSciNetCrossRefGoogle Scholar
  7. 7.
    Clozel, L., Oh, H., Ullmo, E.: Hecke operators and equidistribution of Hecke points. Invent. Math. 144(2), 327–351 (2001) MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Cowling, M.: Sur les coefficients des representations unitaires des groupes de Lie simples. In: Analyse Harmonique sur les Groupes de Lie, II. Lecture Notes in Math., vol. 739, pp. 132–178. Springer, Berlin (1979) CrossRefGoogle Scholar
  9. 9.
    Cowling, M., Haagerup, U., Howe, R.: Almost L 2 matrix coefficients. J. Reine Angew. Math. 387, 97–110 (1988) MATHMathSciNetGoogle Scholar
  10. 10.
    Dani, S.: On orbits of unipotent flows on homogeneous spaces. II. Ergod. Theory Dyn. Syst. 6(2), 167–182 (1986) MATHMathSciNetGoogle Scholar
  11. 11.
    Dani, S.G., Margulis, G.A.: Values of quadratic forms at primitive integral points. Invent. Math. 98(2), 405–424 (1989) MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Dani, S.G., Margulis, G.A.: Orbit closures of generic unipotent flows on homogeneous spaces of SL(3,R). Math. Ann. 286(1–3), 101–128 (1990) MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Dani, S., Margulis, G.: Asymptotic behaviour of trajectories of unipotent flows on homogeneous spaces. Proc. Indian Acad. Sci. Math. Sci. 101(1), 1–17 (1991) MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Dani, S., Margulis, G.: Limit distributions of orbits of unipotent flows and values of quadratic forms. Adv. Soviet. Math. 16, 91–137 (1993) MathSciNetGoogle Scholar
  15. 15.
    Dani, S., Smillie, J.: Uniform distribution of horocycle orbits for Fuchsian groups. Duke Math. J. 51(1), 185–194 (1984) MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Duke, W., Rudnick, Z., Sarnak, P.: Density of integer points on affine homogeneous varieties. Duke Math. J. 71, 143–179 (1993) MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Einsiedler, M.: Ratner’s theorem on SL (2,ℝ)-invariant measures. Jahresber. Dtsch. Math.-Ver. 108(3), 143–164 (2006) MATHMathSciNetGoogle Scholar
  18. 18.
    Einsiedler, M., Lindenstrauss, E., Michel, P., Venkatesh, A.: Distribution of periodic torus orbits on homogeneous spaces. Preprint. arxiv:math/0607815
  19. 19.
    Eskin, A., McMullen, C.: Mixing, counting, and equidistribution in Lie groups. Duke Math. J. 71(1), 181–209 (1993) MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Ellenberg, J., Venkatesh, A.: Local-global principles for representations of quadratic forms. Preprint. arxiv:math/0604232
  21. 21.
    Eskin, A., Oh, H.: Ergodic theoretic proof of equidistribution of Hecke points. Ergod. Theory Dyn. Syst. 26(1), 163–167 (2006) MATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Eskin, A., Oh, H.: Representations of integers by an invariant polynomial, and unipotent flows. Duke Math. J. 135(3), 481–506 (2006) MATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Flaminio, L., Forni, G.: Invariant distributions and time averages for horocycle flows. Duke Math. J. 119, 465–526 (2003) MATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Gogodnik, A., Nevo, A.: The ergodic theory of lattice subgroups. Preprint. arxiv:math.NT/0605596
  25. 25.
    Gorodnik, A., Maucourant, F., Oh, H.: Manin’s conjecture on rational points of bounded height and adelic mixing. Preprint. arxiv:math.NT/0601127
  26. 26.
    Gorodnik, A., Oh, H., Shah, N.: Integral points on symmetric varieties and Satake compactifications. Preprint. arxiv:math.NT/0610497
  27. 27.
    Gorodnik, A., Weiss, B.: Distribution of lattice orbits on homogeneous varieties. Geom. Funct. Anal. 17(1), 58–115 (2007) MATHCrossRefMathSciNetGoogle Scholar
  28. 28.
    Howe, R., Moore, C.: Asymptotic properties of unitary representations. J. Funct. Anal. 32(1), 72–96 (1979) MATHCrossRefMathSciNetGoogle Scholar
  29. 29.
    Howe, R., Tan, E.-C.: Nonabelian Harmonic Analysis. Applications of SL(2,R). Universitext. Springer, New York (1992) Google Scholar
  30. 30.
    Jiang, D., Li, J.-S., Zhang, S.: Periods and distribution of cycles on Hilbert modular varieties. Pure Appl. Math. Q. 2(1), 219–277 (2006) MATHMathSciNetGoogle Scholar
  31. 31.
    Kleinbock, D., Margulis, G.: Logarithm laws for flows on homogeneous spaces. Invent. Math. 138(3), 451–494 (1999) MATHCrossRefMathSciNetGoogle Scholar
  32. 32.
    Kleinbock, D., Margulis, G.: Flows on homogeneous spaces and Diophantine approximation on manifolds. Ann. Math. (2) 148(1), 339–360 (1998) MATHCrossRefMathSciNetGoogle Scholar
  33. 33.
    Kleinbock, D., Shah, N., Starkov, A.: Dynamics of subgroup actions on homogeneous spaces of Lie groups and applications to number theory. In: Handbook of Dynamical Systems, vol. 1A, pp. 813–930. North-Holland, Amsterdam (2002) Google Scholar
  34. 34.
    Knapp, A.: Lie Groups Beyond an Introduction. Birkhäuser, Cambridge (2002) MATHGoogle Scholar
  35. 35.
    Knapp, A.: Representation Theory of Semisimple Groups. Princeton University Press, Princeton (2001) MATHGoogle Scholar
  36. 36.
    Li, J.-S.: The minimal decay of matrix coefficients for classical groups Harmonic analysis in China. Math. Appl. 327, 146–169 (1995) Google Scholar
  37. 37.
    Li, J.-S., Zhu, C.-B.: On the decay of matrix coefficients for exceptional groups. Math. Ann. 305(2), 249–270 (1996) MATHCrossRefMathSciNetGoogle Scholar
  38. 38.
    Luna, D.: Sur certaines opérations différentiables des groupes de Lie. Am. J. Math. 97, 172–181 (1975) MATHCrossRefMathSciNetGoogle Scholar
  39. 39.
    Malgrange, B.: Ideals of Differentiable Functions. Oxford University Press, London (1966) MATHGoogle Scholar
  40. 40.
    Margulis, G.A.: The action of unipotent groups in a lattice space. Mat. Sb. (N.S.) 86(128), 552–556 (1971) MathSciNetGoogle Scholar
  41. 41.
    Margulis, G.A.: Discrete subgroups of semisimple Lie groups. In: Ergebnisse der Mathematik und ihrer Grenzgebiete. Springer, Berlin (1989) Google Scholar
  42. 42.
    Margulis, G.A.: Formes quadratriques indèfinies et flots unipotents sur les espaces homogënes. C. R. Acad. Sci. Paris Sér. I Math. 304(10), 249–253 (1987) MATHMathSciNetGoogle Scholar
  43. 43.
    Margulis, G.A.: Discrete subgroups and ergodic theory. In: Number Theory, Trace Formulas and Discrete Groups, Oslo, 1987, pp. 377–398. Academic Press, San Diego (1989) Google Scholar
  44. 44.
    Margulis, G.A.: Indefinite quadratic forms and unipotent flows on homogeneous spaces. In: Dynamical Systems and Ergodic Theory, Warsaw, 1986. Banach Center Publ., vol. 23, pp. 399–409. PWN, Warsaw (1989) Google Scholar
  45. 45.
    Margulis, G.A.: On Some Aspects of the Theory of Anosov Systems. Springer Monographs in Mathematics. Springer, Berlin (2004) MATHGoogle Scholar
  46. 46.
    Margulis, G.A., Tomanov, G.: Invariant measures for actions of unipotent groups over local fields on homogeneous spaces. Invent. Math. 116(1–3), 347–392 (1994) MATHCrossRefMathSciNetGoogle Scholar
  47. 47.
    Maucourant, F.: Homogeneous asymptotic limits of Haar measures of semisimple linear groups and their lattices. Duke Math. J. 136(2), 357–399 (2007) MATHCrossRefMathSciNetGoogle Scholar
  48. 48.
    Michel, P., Venkatesh, A.: Equidistribution, L-functions and ergodic theory: on some problems of Yu.V. Linnik. International Congress of Mathematicians II, pp. 421–457 (2006). Eur. Math. Soc., Zürich Google Scholar
  49. 49.
    Moore, C.C.: Exponential decay of correlation coefficients for geodesic flows. Group representations, ergodic theory, operator algebras and mathematical physics: proceedings of a conference in honor of G.W. Mackey. Math. Sciences Research Institute publications, no. 6 (1987) Google Scholar
  50. 50.
    Mozes, S., Shah, N.: On the space of ergodic invariant measures of unipotent flows. Ergod. Theory Dyn. Syst. 15(1), 149–159 (1995) MATHCrossRefMathSciNetGoogle Scholar
  51. 51.
    Nevo, A.: Spectral transfer and pointwise ergodic theorems for semi-simple Kazhdan groups. Math. Res. Lett. 5(3), 305–325 (1998) MATHMathSciNetGoogle Scholar
  52. 52.
    Oh, H.: Uniform pointwise bounds for matrix coefficients of unitary representations and applications to Kazhdan constants. Duke Math. J. 113(1), 133–192 (2002) MATHCrossRefMathSciNetGoogle Scholar
  53. 53.
    Quint, J.-F.: Propriété de Kazhdan et sous-groupes discrets de covolume infini. Trav. Math. XIV, 143–151 (2003) MathSciNetGoogle Scholar
  54. 54.
    Ratner, M.: Rigidity of horocycle flows. Ann. Math. 115, 597–614 (1982) CrossRefMathSciNetGoogle Scholar
  55. 55.
    Ratner, M.: Factors of horocycle flows. Ergod. Theory Dyn. Syst. 2(3–4), 465–489 (1982) MATHMathSciNetGoogle Scholar
  56. 56.
    Ratner, M.: Horocycle flows, joinings and rigidity of products. Ann. Math. (2) 118(2), 277–313 (1983) CrossRefMathSciNetGoogle Scholar
  57. 57.
    Ratner, M.: Rigidity of time changes for horocycle flows. Acta Math. 156, 1–32 (1986) MATHCrossRefMathSciNetGoogle Scholar
  58. 58.
    Ratner, M.: On measure rigidity of unipotent subgroups of semisimple groups. Acta Math. 165, 229–309 (1990) MATHCrossRefMathSciNetGoogle Scholar
  59. 59.
    Ratner, M.: Strict measure rigidity for unipotent subgroups of solvable groups. Invent. Math. 101, 449–482 (1990) MATHCrossRefMathSciNetGoogle Scholar
  60. 60.
    Ratner, M.: Raghunathan’s topological conjecture and distributions of unipotent flows. Duke Math. J. 63(1), 235–280 (1991) MATHCrossRefMathSciNetGoogle Scholar
  61. 61.
    Ratner, M.: On Raghunathan’s measure conjecture. Ann. Math. (2) 134(3), 545–607 (1991) CrossRefMathSciNetGoogle Scholar
  62. 62.
    Ratner, M.: Raghunathan’s conjectures for SL (2,ℝ). Isr. J. Math. 80, 1–31 (1992) MATHCrossRefMathSciNetGoogle Scholar
  63. 63.
    Ratner, M.: Raghunathan’s conjectures for Cartesian products of real and p-adic Lie groups. Duke Math. J. 77(2), 275–382 (1995) MATHCrossRefMathSciNetGoogle Scholar
  64. 64.
    Richardson, R.W.: Conjugacy classes in Lie algebras and algebraic groups. Ann. Math. 86, 1–15 (1967) CrossRefGoogle Scholar
  65. 65.
    Sarnak, P.: Asymptotic behavior of periodic orbits of the horocycle flow and Eisenstein series. Commun. Pure Appl. Math. 34, 719–739 (1981) MATHCrossRefMathSciNetGoogle Scholar
  66. 66.
    Shalom, Y.: Rigidity, unitary representations of semisimple groups, and fundamental groups of manifolds with rank one transformation group. Ann. Math. (2) 152(1), 113–182 (2000) MATHCrossRefMathSciNetGoogle Scholar
  67. 67.
    Strömbergsson, A.: On the uniform equidistribution of long closed horocycles. Duke. Math. J. 123, 507–547 (2004) MATHCrossRefMathSciNetGoogle Scholar
  68. 68.
    Venkatesh, A.: Sparse equidistribution problems, period bounds, and subconvexity. Preprint. arxiv:math/0506224
  69. 69.
     Wallach, N.: Real Reductive Groups I. Pure and Applied Mathematics, vol. 132. Academic Press, San Diego (1988) MATHGoogle Scholar
  70. 70.
    Weisfeiler, B.: On one class of unipotent subgroups of semisimple algebraic groups. arxiv:math/0005149
  71. 71.
    Witte, D.: Rigidity of some translations on homogeneous spaces. Bull. Am. Math. Soc. (N.S.) 12(1), 117–119 (1985) MATHCrossRefMathSciNetGoogle Scholar
  72. 72.
    Witte, D.: Rigidity of some translations on homogeneous spaces. Invent. Math. 81, 1–27 (1985) MATHCrossRefMathSciNetGoogle Scholar
  73. 73.
    Witte Morris, D.: Ratner’s Theorems on Unipotent Flows. Chicago Lectures in Mathematics. University of Chicago Press, Chicago (2005). xii+203 pp. MATHGoogle Scholar
  74. 74.
    Witte, D., Yukie, A., Zierau, R.: Prehomogeneous vector spaces and ergodic theory II. Trans. Am. Math. Soc. 352(4), 1687–1708 (2000) MATHCrossRefMathSciNetGoogle Scholar
  75. 75.
    Yukie, A.: Prehomogeneous vector spaces and ergodic theory I. Duke Math. J. 90(1), 123–147 (1997) MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2009

Authors and Affiliations

  1. 1.Department of MathematicsThe Ohio State UniversityColumbusUSA
  2. 2.Department of MathematicsYale UniversityNew HavenUSA
  3. 3.Department of MathematicsStanford UniversityStanfordUSA

Personalised recommendations